Volume 16, issue 6 (2016)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 18
Issue 5, 2509–3131
Issue 4, 1883–2507
Issue 3, 1259–1881
Issue 2, 635–1258
Issue 1, 1–633

Volume 17, 6 issues

Volume 16, 6 issues

Volume 15, 6 issues

Volume 14, 6 issues

Volume 13, 6 issues

Volume 12, 4 issues

Volume 11, 5 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 4 issues

Volume 7, 4 issues

Volume 6, 5 issues

Volume 5, 4 issues

Volume 4, 2 issues

Volume 3, 2 issues

Volume 2, 2 issues

Volume 1, 2 issues

The Journal
About the Journal
Subscriptions
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Author Index
To Appear
ISSN (electronic): 1472-2739
ISSN (print): 1472-2747
Semistability and simple connectivity at $\infty$ of finitely generated groups with a finite series of commensurated subgroups

Michael L Mihalik

Algebraic & Geometric Topology 16 (2016) 3615–3640
Abstract

A subgroup H of a group G is commensurated in G if for each g G, gHg1 H has finite index in both H and gHg1. If there is a sequence of subgroups H = Q0 Q1 Qk Qk+1 = G where Qi is commensurated in Qi+1 for all i, then Q0 is subcommensurated in G. In this paper we introduce the notion of the simple connectivity at of a finitely generated group (in analogy with that for finitely presented groups). Our main result is this: if a finitely generated group G contains an infinite finitely generated subcommensurated subgroup H of infinite index in G, then G is one-ended and semistable at . If, additionally, G is recursively presented and H is finitely presented and one-ended, then G is simply connected at . A normal subgroup of a group is commensurated, so this result is a strict generalization of a number of results, including the main theorems in works of G Conner and M Mihalik, B Jackson, V M Lew, M Mihalik, and J Profio. We also show that Grigorchuk’s group (a finitely generated infinite torsion group) and a finitely presented ascending HNN extension of this group are simply connected at , generalizing the main result of a paper of L Funar and D E Otera.

Keywords
semistability, simple connectivity at infinity, commensurated, subcommensurated
Mathematical Subject Classification 2010
Primary: 20F65
Secondary: 20F69, 57M10
References
Publication
Received: 6 January 2016
Revised: 15 March 2016
Accepted: 14 April 2016
Published: 15 December 2016
Authors
Michael L Mihalik
Department of Mathematics
Vanderbilt University
Nashville, TN 37240
United States